Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

October 24, 2023Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 24, 2023, 2:20 PM CDT for Washington County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 24, 2023, 2:20 PM CDT (19:20 UTC)
Expired
Oct 24, 2023, 2:45 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Hail
0.75 in
Wind
30

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 44 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS83 KMPX 241920
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Tue Oct 24 2023
 
MNZ062-063-070-241945-
Washington MN-Dakota MN-Ramsey MN-
220 PM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DAKOTA...SOUTHERN
WASHINGTON AND SOUTHERN RAMSEY COUNTIES THROUGH 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
West St. Paul, or near St. Paul, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove
Heights, Oakdale, South St. Paul, West St. Paul, Stillwater, Mendota
Heights, and Lake Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4507 9282 4490 9277 4485 9277 4481 9317
      4487 9320 4489 9318 4491 9320 4496 9320
TIME...MOT...LOC 1920Z 249DEG 34KT 4490 9310 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

DPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 24, 12:58 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 24, 12:58 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service La Crosse WI
1258 PM CDT Tue Oct 24 2023

.DISCUSSION...(Today through Monday)
Issued at 331 AM CDT Tue Oct 24 2023

KEY MESSAGES:

- Multiple rounds of showers and storms expected through tonight for
  southern and eastern MN into western WI. A small risk for
  marginally severe hail will continue through tonight.

- Widespread rain remains likely Thursday/Thursday night with areas
  in southeastern MN into western WI seeing the most precip.

- Cold air to sweep in behind the late week system with max temps in the
  upper 30s this weekend. First flakes of the season are possible
  with these seasonably cold temps.

As expected, storms fired on the northern edge of the LLJ where
strong isentropic ascent and nearly 2000 j/kg of MUCAPE were present.
A few stronger cells developed, though we were able to scare up
nothing more than some penny size hail reports. As we go through the
morning, storm coverage will diminish as the h85 winds veer some and
becoming nearly parallel to the isotherms, shutting down the
overrunning process we saw overnight. We will get a short lull in
precip this morning as we transition from more isentropic forcing to
fgen related forcing. This transition doesn't look to take very long
and by the early afternoon, showers and storms should get going again
as fgen within the baroclinic zone gets going. This baroclinic zone
and associated fgen will only crawl slightly to the east through
tonight, with multiple rounds of showers and storms expected from
roughly Redwood Falls to St. Cloud on east. Some of the areas that
have seen a good amount of rain overnight will see a few more rounds
of rain through tonight, with a couple of streaks of 2+ inches of
rain through tonight likely, especially in the region from Mankato
over to Eau Claire. This heavy rain threat is highlighted by the 24
hour LPMM QPF ending 12z Wednesday from the HREF, which shows a
couple of streaks of 5-7" of rain for today/tonight over in WI.

As for the severe threat, HREF updraft strength and helicity tracks
continue to show this first overnight round of convection producing
the strongest updrafts through tonight. For later today, the location
of the warm front will determine where we have potential for some
surface based convection. That warm front looks to just sneak to the
west and north of Albert Lea and continue northeast to around Eau
Claire. Much of the convection we see develop within the h85
baroclinic zone this afternoon and tonight looks to happen on the
cool side of this boundary, but enough elevated instability and
shear will be in place to continue to support a marginal risk for
near severe hail. Any wind risk will happen closer to the warm
front, so for us, that risk would reside from roughly Albert Lea to
Eau Claire. Again, the bigger risk today/tonight looks to be from
excessive rain, as multiple rounds of showers and storms are
expected, with that Mankato to Eau Claire region looking to be most
susceptible to excessive rain issues given where storms Monday night
tracked.

Eventually we will get a break on Wednesday as the low level flow
becomes divergent as a surface ridge axis builds in. Though dry, it
will be a cloudy Wednesday, with temperatures not expected to move
very much during the day. This break in precip will be short-lived
though as the next surge in moisture will be moving into southern MN
Wednesday evening.

Come Thursday, there is high confidence in a shortwave advancing
from the South Central Plains toward the Great Lake region. This will
bring another round of precipitation to the region, with the QPF
winners again being in the SE quadrant of MN into western WI. Per the
EPS, forecast PWAT values in the aforementioned region exceed
climatological normals for late October by 250-300% on Thursday. The
flooding potential will certainly be something to keep an eye on as
soils will be saturated from systems earlier in the week. However, a
dry Wednesday will help to mitigate most concerns. Thursday's system
will be more widespread than earlier in the week, with thunder
chances limited to SE MN and western WI. Temperatures in the 50s lead
to high confidence in P-Type not being an issue, yet. It is looking
increasingly likely that areas SE of a line from Mankato-
Minneapolis-Rice Lake will see 1-3" rain through Friday morning (with
highest amounts farther to the SE). The GFS/EPS/CMC agree in near
1.5" at MSP through Thursday night. Taking a look in EAU, the same
trio of models is forecasting 2-2.5".

PoPs will settle on Friday, but the winds won't. The pressure field
will strengthen ahead of a synoptic scale positively-tilted trough
that will arrive late in the weekend. Sustained NW winds around
20MPH, gusting to 30MPH, are likely on Friday afternoon. This will
contribute to quite the gradient in high temps on Friday. Western WI
will be able to reach the 50s, where western MN will struggle to
reach the 40s. By Saturday, the chilly high temps in the 30s will
plague all. Scattered 30% PoPs on Saturday means some could see the
first flakes of the season in the afternoon. No accumulation is
expected as large positively-tilted troughs tend not to be big
producers on the QPF side of things.

With a large upper-level trough spanning the CONUS through the end
of the month, cooler than normal temperatures are favored. They will
stick around at least through the end of the month into early
November, as can be seen highlighted in the CPC's 8-14 day outlook.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Oct 24 2023

A line of storms from Redwood falls to Eau Claire is continuing to
fill in early this afternoon and will continue to do so into the
evening hours. Ceilings vary from IFR to VFR across the southern
half of the forecast area but will trend towards IFR/MVFR ceilings as
the afternoon progresses with convection becoming more widespread.
Reductions in visibility are also likely with bouts of showers and
storms. Most will see 3 to 5 mile visibilities when precipitation is
falling, but under the stronger storms they could fall as low as
0.5-1 miles.

Further north in central Minnesota, on-and-off showers continue to
move from southwest to northeast. Lower MVFR/IFR ceilings are likely
as the day progresses with minor visibility reductions when actively
precipitating.

KMSP...On-and-off storms early this afternoon will transition to more
continuous showers and storms later this afternoon into the overnight
hours. Cigs are flirting the MVFR/VFR line but a transition to lower
MVFR ceilings is also likely as the day progresses, persisting
through the TAF period.

/OUTLOOK FOR KMSP/
Wed...MVFR/IFR -TSRA likely. -SHRA/IFR overnight. Wind NE 5-10 kts.
Thu...MVFR chc IFR. -SHRA likely. Wind NE 10-15 kts.
Fri...VFR. Chc -SHRA/IFR in the morning. Wind NW 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG/PEM
AVIATION...KAA
Hazardous weather outlook, Oct 24, 10:14 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1014 AM CDT Tue Oct 24 2023

MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028-
250845-
Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-
Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1010 AM CDT Tue Oct 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight.

A few thunderstorms capable of producing hail in excess of 1 inch in
diameter will be possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of heavy rain is possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>052-054>059-064-065-073-250845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-Redwood-
1010 AM CDT Tue Oct 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southwest Minnesota and west
central Minnesota.

.DAY ONE...Today and Tonight.

Showers and storms move in from southwest to northeast this morning,
persisting into the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Oct 24, 2:08 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
208 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Hail             2 SSW Shakopee          44.77N 93.54W
10/24/2023  E1.00 inch       Scott              MN   Public

            Report with photos via Twitter.

&&

CTG
Local storm report, Oct 24, 2:11 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
211 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Hail             Gaylord                 44.56N 94.22W
10/24/2023  M1.50 inch       Sibley             MN   Public

            Reported via Facebook. Photo with ruler
            shows largest stones around 1.5 inches.

&&

MKM
Local storm report, Oct 24, 2:14 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     Hail             Winthrop                44.55N 94.36W
10/24/2023  M1.00 inch       Sibley             MN   Public

            Reported via Facebook. Photo of hail next to
            quarter. Time estimated.

&&

MKM
Local storm report, Oct 24, 2:19 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
219 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Hail             Shakopee                44.80N 93.53W
10/24/2023  M1.00 inch       Scott              MN   Trained Spotter

            Report with photo via Twitter.

&&

CTG
Local storm report, Oct 24, 2:20 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Tue Oct 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             Bloomington             44.83N 93.30W
10/24/2023  M1.00 inch       Hennepin           MN   Public

            Reported via Facebook.

&&

MKM
Special weather statement, Oct 24, 2:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
220 PM CDT Tue Oct 24 2023

MNZ062-063-070-241945-
Washington MN-Dakota MN-Ramsey MN-
220 PM CDT Tue Oct 24 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL DAKOTA...SOUTHERN
WASHINGTON AND SOUTHERN RAMSEY COUNTIES THROUGH 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm over
West St. Paul, or near St. Paul, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
St. Paul, Eagan, Woodbury, Maplewood, Cottage Grove, Inver Grove
Heights, Oakdale, South St. Paul, West St. Paul, Stillwater, Mendota
Heights, and Lake Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4507 9282 4490 9277 4485 9277 4481 9317
      4487 9320 4489 9318 4491 9320 4496 9320
TIME...MOT...LOC 1920Z 249DEG 34KT 4490 9310

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 11:23 PM CDTSpecial Weather StatementMPXFaribault37 min
Oct 24, 12:02 AM CDTSpecial Weather StatementMPXMartin28 min
Oct 24, 12:08 AM CDTSpecial Weather StatementMPXFreeborn52 min
Oct 24, 12:33 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele27 min
Oct 24, 1:30 AM CDTSpecial Weather StatementMPXRedwood30 min
Oct 24, 1:55 AM CDTSpecial Weather StatementMPXBlue Earth35 min
Oct 24, 2:09 AM CDTSpecial Weather StatementMPXRenville36 min
Oct 24, 10:17 AM CDTSpecial Weather StatementMPXWaseca28 min
Oct 24, 10:45 AM CDTSpecial Weather StatementMPXRice30 min
Oct 24, 11:13 AM CDTSpecial Weather StatementMPXRice32 min
Oct 24, 11:14 AM CDTSpecial Weather StatementMPXScott31 min
Oct 24, 12:32 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood43 min
Oct 24, 12:55 PM CDTSevere Thunderstorm WarningMPXSibley35 min
Oct 24, 1:06 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood24 min
Oct 24, 1:22 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley38 min
Oct 24, 1:32 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Sibley28 min
Oct 24, 1:52 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Scott38 min
Oct 24, 8:34 AM CDTSpecial Weather StatementMPXEau Claire26 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.